Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 17, 2016, 8:17 AM CDT for Wilson County, Kansas. It took effect at May 17, 2016, 11:09 AM CDT. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- May 17, 2016, 8:17 AM CDT (13:17 UTC)
- In effect from
- May 17, 2016, 11:09 AM CDT
- Expired
- May 18, 2016, 9:08 AM CDT
- In force
- 22 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wilson County, KS
The radar
The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Fall River (KS) at Fredonia (FRNK1). The gauge peaked at 14.67 ft at May 17, 2016, 12:00 PM CDT.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 27 ft
- Major stage
- 36 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
978
WGUS43 KICT 171317
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
817 AM CDT TUE MAY 17 2016
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Fall River At Fredonia affecting Wilson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC205-180317-
/O.NEW.KICT.FL.W.0007.160517T1609Z-160518T1408Z/
/FRNK1.1.ER.160517T1609Z.160517T1800Z.160518T0208Z.NO/
817 AM CDT TUE MAY 17 2016
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Fall River At Fredonia.
* From this morning until Wednesday morning.
* At 8:00 AM Tuesday the stage was 13.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
to rise to near 18.8 feet by this afternoon. The river will fall
below flood stage by tonight.
* Impact...At 17.0 feet...Flood waters backup into residential yards
located 1 mile south of Fredonia near the gage site off of Highway
96. Expect bank overflows on both banks.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Wed Thu Fri
Fredonia 17.0 13.9 Tue 08 AM 9.5 5.3 4.4
&&
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
3764 9598
$$1 follow-up statement
689
WGUS83 KICT 171946
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT TUE MAY 17 2016
...The flood warning is cancelled for the following river in
Kansas...
Fall River At Fredonia affecting Wilson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC205-172016-
/O.CAN.KICT.FL.W.0007.000000T0000Z-160518T1408Z/
/FRNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
246 PM CDT TUE MAY 17 2016
The Flood Warning is cancelled for
The Fall River At Fredonia.
* At 2:00 PM Tuesday the stage was 14.1 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 14.7 feet. The
river will fall to 11.5 feet by Wednesday morning.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Wed Thu Fri
Fredonia 17.0 14.1 Tue 02 PM 11.5 9.5 8.8
&&
LAT...LON 3759 9604 3739 9576 3738 9565 3750 9573
3764 9598
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 17, 6:43 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 17, 6:43 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 AM CDT TUE MAY 17 2016 .SHORT TERM...(Today through Thursday night) Issued at 307 AM CDT Tue May 17 2016 The northern extent of a meso-scale convective complex over the southern Flint Hills and southeastern Kansas early this morning, should be clearing the southeast corner of Kansas around daybreak. This will occur as the low-level jet veers to more southwest- westerly, cutting off moisture transport/isentropic upglide. Would not expect much more than a sprinkle or two this morning in the wake of this mcs, with a weak mid-level convergence axis lingering across Kansas. Mostly cloudy skies and northeasterly boundary layer flow will keep high temperatures well below normal today area-wide (near 60/lower 60s). Partial clearing may work into central Kansas tonight, with cloudy skies lingering in the south where boundary layer moisture is progged to remain fairly high. Mid-level confluent flow and low-level ridging over the region on Wednesday should result in partly sunny skies and slightly warmer temperatures, although readings are expected to remain below normal. The remnants of the upper trough in the southwest are progged by short-medium range model guidance to eject northeast across the Central Plains Thursday into Thursday night. Marginal, but sufficient low-mid level moisture return, in conjunction with lift, should result in scattered to numerous light rain showers, as this upper wave slowly moves across the region. Isolated thunder cannot be ruled out, however even elevated instability is progged to be very minimal at best. Increased cloud cover and rain chances with this wave will keep highs Tuesday well below average in the 60s. .LONG TERM...(Friday through Monday) Issued at 307 AM CDT Tue May 17 2016 A few showers may linger Friday morning over eastern Kansas before the shortwave trough shifts eastward into the Mid Mississippi Valley. An upper level ridge axis will develop across the Central Plains this weekend, before shifting east and dampening early next week in response to height falls ahead of the upstream western CONUS upper trough. This will result in a decent amount of sunshine this weekend and temperatures warming to more seasonal averages (upper 70s/lower 80s). Low-level gulf moisture/instability should surge northward into the region Saturday night through Monday. Some accas or isolated high-based elevated convection cannot be ruled out Saturday night into Sunday morning (mainly along/west of I-135) but think the majority of the weekend will be dry. Chances for strong-severe storms Sunday pm/eve look confined to the High Plains, closer to the dryline which the GFS and ECMWF prog near the KS/OK border. There appears to be a chance of strong/severe surface-based thunderstorms Monday as a strong shortwave trough ejects northeast out of the western CONUS Upper trough, across the northern/central High Plains, pushing the dryline a bit further east into Kansas. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 643 AM CDT Tue May 17 2016 Widespread rain will continue to exit east of southeast Kansas early this morning. Otherwise, IFR ceilings should gradually give way to MVFR ceiling by mid to late morning from north to south, probably rising above 2000 ft AGL by early to mid afternoon. Winds will be breezy out of the northeast. Mostly clear skies expected by this evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 48 67 50 / 10 10 10 10 Hutchinson 60 46 66 47 / 10 10 10 10 Newton 60 46 66 48 / 10 10 10 10 ElDorado 59 47 66 48 / 10 10 10 10 Winfield-KWLD 59 48 67 50 / 20 10 10 10 Russell 62 43 67 46 / 10 10 10 10 Great Bend 60 43 66 46 / 10 10 10 20 Salina 62 44 68 47 / 10 10 10 10 McPherson 61 45 67 47 / 10 10 10 10 Coffeyville 60 47 68 51 / 40 10 10 10 Chanute 59 47 67 50 / 30 10 10 10 Iola 59 46 67 49 / 30 10 10 10 Parsons-KPPF 59 47 68 50 / 40 10 10 10 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...ADK
Hazardous weather outlook, May 17, 7:25 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 725 AM CDT TUE MAY 17 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 725 AM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAL FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS MORNING...MAINLY CLOSE TO THE OKLAHOMA BORDER DUE TO RECENT VERY HEAVY RAINFALL SINCE MONDAY EVENING. PLEASE REFER TO THE FLOOD WARNING STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY INTO EARLY FRIDAY. DUE TO VERY LIMITED INSTABILITY...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA ON MONDAY. A FEW STRONG STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, May 17, 4:07 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT TUE MAY 17 2016
KSZ092>094-098-170945-
CHAUTAUQUA KS-ELK KS-SUMNER KS-COWLEY KS-
407 AM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
ELK COUNTY IN SOUTHEASTERN KANSAS...
EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 AM CDT
* AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG EASTERLY WINDS UP TO 50 MPH ON THE BACK SIDE OF A
DEPARTING AREA OF WIDESPREAD RAIN. THESE WINDS SHOULD BE RATHER
TRANSIENT...PROBABLY LASTING NO MORE THAN 15 TO 30 MINUTES AT ANY
GIVEN LOCATION.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...WELLINGTON...MULVANE...BELLE PLAINE...SEDAN...
OXFORD...UDALL...HOWARD...CEDAR VALE...BURDEN...MOLINE...SOUTH HAVEN...
LONGTON...DEXTER...GRENOLA...ATLANTA...GEUDA SPRINGS...PERU AND
CHAUTAUQUA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WINDS SHOULD REMAIN BELOW SEVERE LEVELS.
&&
LAT...LON 3748 9744 3748 9653 3761 9652 3760 9596
3700 9597 3700 9743
TIME...MOT...LOC 0900Z 261DEG 24KT 3719 9684
KLEINSASSERLocal storm report, May 17, 6:25 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 3 NE WINFIELD 37.30N 96.93W
05/17/2016 M2.63 INCH COWLEY KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.
0500 AM HEAVY RAIN ELK FALLS 37.37N 96.19W
05/17/2016 M3.55 INCH ELK KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.
0515 AM HEAVY RAIN 2 SW ERIE 37.55N 95.27W
05/17/2016 M1.88 INCH NEOSHO KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.
0558 AM HEAVY RAIN 3 ENE BARTLETT 37.07N 95.16W
05/17/2016 M2.51 INCH LABETTE KS PUBLIC
24 HOUR RAINFALL TOTAL.
0600 AM HEAVY RAIN BEL AIRE 37.76N 97.27W
05/17/2016 M1.52 INCH SEDGWICK KS PUBLIC
24 HOUR RAINFALL TOTAL.
0601 AM HEAVY RAIN MULVANE 37.48N 97.24W
05/17/2016 M2.87 INCH SEDGWICK KS PUBLIC
24 HOUR RAINFALL TOTAL.
&&
JMRLocal storm report, May 17, 6:50 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HEAVY RAIN NEODESHA 37.42N 95.68W
05/17/2016 M4.25 INCH WILSON KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
ADKLocal storm report, May 17, 7:54 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
754 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CHANUTE AIRPORT 37.67N 95.49W
05/17/2016 M1.90 INCH NEOSHO KS ASOS
24 HOUR RAINFALL TOTAL.
0700 AM HEAVY RAIN FREDONIA 37.53N 95.82W
05/17/2016 M3.69 INCH WILSON KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.
0700 AM HEAVY RAIN INDEPENDENCE 37.23N 95.71W
05/17/2016 M2.56 INCH MONTGOMERY KS COCORAHS
24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.
0700 AM HEAVY RAIN 3 N ARKANSAS CITY 37.11N 97.04W
05/17/2016 M2.53 INCH COWLEY KS COCORAHS
24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.
0700 AM HEAVY RAIN DEXTER 37.18N 96.72W
05/17/2016 M2.38 INCH COWLEY KS COCORAHS
24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.
0700 AM HEAVY RAIN 6 WNW BURDEN 37.35N 96.86W
05/17/2016 M2.21 INCH COWLEY KS COCORAHS
24 HOUR RAINFALL TOTAL FROM COCORAHS OBSERVER.
0700 AM HEAVY RAIN CALDWELL 37.04N 97.61W
05/17/2016 M2.18 INCH SUMNER KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL FROM COOPERATIVE OBSERVER.
0700 AM HEAVY RAIN PARSONS TRI CITY AIRPOR 37.33N 95.52W
05/17/2016 M2.53 INCH LABETTE KS ASOS
24 HOUR RAINFALL TOTAL
&&
JMRLocal storm report, May 17, 7:58 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 AM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN LONGTON 37.38N 96.08W
05/17/2016 M4.10 INCH ELK KS CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:55 PM CDT | Special Weather Statement | ICT | Sumner | 65 min |
| May 16, 10:36 PM CDT | Special Weather Statement | ICT | Cowley | 54 min |
| May 16, 10:59 PM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 12 hr |
| May 17, 4:07 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 38 min |
| May 17, 4:42 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 7 hr |
| May 17, 12:05 PM CDT | Areal Flood Warning | ICT | Sumner | 24 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.